Harvard Women's Health Watch

Side effects don't have to stop statin users

Statin drugs can help lower cholesterol levels, but many statin users stop taking their medicine, often because they report having side effects. A new study from researchers at Harvard-affiliated Brigham and Women's Hospital published in Annals of Internal Medicine finds that many people who go off their statins can stay on the drugs longer term once they restart them.

The study looked at more than 100,000 people who'd been prescribed at least one statin drug. More than half of these people stopped taking their medicine at least once, often because of side effects. Yet of those who were restarted on the same or a different statin, more than 90% were still taking the drug a year later. Few of them had another side effect. This study was performed only at one university health system, and therefore its conclusions may be limited. However, it does provide some good news to women with heart disease, because statin drugs can help reduce their risk of a heart attack. If you're experiencing adverse effects from a statin drug, your doctor can help you decide whether you should continue taking it.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »